Feb 13, 2007
Can HIV medications cause irreparable damage to the mitochondria, which in turn can lead to the developement of cancer in the lymphatic system?
Response from Dr. Conway
As nucleoside analogues in particular have some effect on human DNA polymerases (particularly the enzymes of mitochondria), there has always been some concern of them increasing the risk of cancer. To date, no such association has been reported.
This being said, there is some effect of nucleoside drugs (especially d4T and ddI) on mitochondria, occasionally leading to muscle weakness, myopathy and, rarely, lactic acidosis. Investigations for these conditions should be considered as soon as someone on such treatments develop weakness, muscle pain or anything similar to this.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Chance Of Getting Hiv Using A Condom?
- Can You Tell If Someone Has Hiv By A Pap Smear?
- Have There Been Any Cases Of Transmission Of Hiv By Skin Contact
- What's The Likelihood Of Somebody Getting Herpes From Protected Sex?
- What Is The Normal Range On Herpes 2 Igg Test?
- Things You Shouldn't Do If You Have Chlamydia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.